Ohio, 2001

Flood in Ohio, July 18, 2001

July 18, 2001 · NWS ILN · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 18, 9:39 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 18, 9:39 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1039 AM EDT WED JUL 18 2001

FCST CHALLENGE THIS MRNG REVOLVES ARND CHC/S FOR ADDITIONAL CNVCTN...
POTENTIAL FOR HVY RAIN AND SVR WEATHER.

MID/UPR LVL RDG CENTERED OVR CNRL/SRN PLNS WITH A SERIES OF S/WVS
DROPPING SE FM UPR MS VLY INTO OH VLY. MCS/S HV DVLPD ARND THE
PERIPHERY OF THIS HI. LTST SFC ANLYS SHWS FNTL BNDRY FM IA..THRU NRN
IL INTO CNTRL IN AND CNTRL OH. THIS BNDRY XPCTD TO DROP SLWLY S
ACRS THE SRN PTN OF CWA THIS AFTN/TNGT.

MESOSCALE BNDRY WHICH HELPED FOCUS OVRNGT HVY RAIN HS PUSHED S FM SW
IN THRU CNTRL KY. GOOD DEAL OF LO CLDS ACRS CWA ESPEICALLY ACRS
AREAS N OF FNTL BNDRY. 12Z ILN SOUNDING INDICATES LO LVL INVRSN
WHICH SHUD KEEP AREAS N OF ILN IN LO CLDS INTO ERLY AFTN. LTST VIS
IMGRYS SHWS CLDS THINNING ACRS SRN OH/NRN KY S OF FNTL BNDRY. WL
KEEP UPR 80S FOR HI/S HERE WHERE BEST SUNSHINE IS EXPECTED. THIS SS
SHUD LEAD TO THE RE-DVLPMNT OF CNVCTN WITH AFTN CAPES XPCTD TO BE
2000-2500 J/KG.

FCST SOUNDINGS SHWG THETA-E DIFF FM SFC-500MB OF ARND 30 DEG K. SOME
POTENTIAL FOR DMGG WNDS IN FAR SW OH/SE IN/N CNTRL KY THIS AFTN/EVE.
WL ISSUE SVR-WX OUTLOOK FOR THESE LOCATIONS. CONVECTION SHUD BE
SCTD TDA BEING MAINLY INSTBY DRIVEN. SO WL HOLD OFF ON FLOOD WATCH
ATTM AND WATCH DECAYING MCS OVR IL. WL HOWEVER...INCRS POPS TO 50
PCT ACRS THE S AND MENT THE POTENTIAL FOR LOCALLY HVY RAIN WITH
PE/S RUNNING ARND 1.5 INCHES.

ONGOING MCS OVR NRN IL SHWG SIGNS OF WEAKENING AS IT MOVES INTO MORE
STABLE ENVIRONMENT. XPCT ANOTHER MCS TO DVLP THIS AFTN OVR MID MS
VLY AND DROP SE INTO THE OH VLY TNGT. AVN HS BEEN THE MOST CONSISTENT
WITH THIS FEATURE AND TAKES MCS ACRS IN AND INTO CNTRL KY OVRNGT. WL
CONT TO EVALUATE POTENTIAL FOR HVY RAIN TNGT ACRS SW OH/SE IN/N
CNTRL KY FOR HVY RAIN. MAY NEED TO ISSUE FLASH FLOOD WATCH LATER
THIS AFTN.

.ILN...NONE.

RANDALL

In the hours before

Special weather statement, Jul 18, 10:06 AM EST, 54 minutes before
INZ050-058-059-066-073>075-080-KYZ089>096-OHZ060-070-077-182030-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1106 AM EDT WED JUL 18 2001

A SLIGHT CHANCE OF SEVERE THUNDERSTORM EXISTS ACROSS EASTERN
INDIANA...SOUTHWEST OHIO AND NORTH CENTRAL KENTUCKY THIS AFTERNOON
AND TONIGHT.

AN UPPER LEVEL RIDGE WILL REMAIN ANCHORED ACROSS THE CENTRAL PLAINS
TODAY AND KEEP HOT AND UNSTABLE CONDITIONS ACROSS THE LOWER OHIO
VALLEY. THIS WILL SET THE STAGE FOR ADDITIONAL THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND TONIGHT. A FEW OF THESE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS. HEAVY RAIN WILL
ALSO CONTINUE TO BE A THREAT.

STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER
SERVICE OR LISTEN TO THE LOCAL MEDIA FOR THE LATEST INFORMATION ON
THIS DEVELOPING WEATHER SITUATION.

RANDALL
Local storm report, Jul 18, 11:00 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1200 PM EDT WED JUL 18 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0807 PM    BALTIMORE                 OH   WIND DAMAGE
07/17/01   FAIRFIELD                      TREES DOWN

0849 PM    RICHMOND                  IN   WIND DAMAGE
07/17/01   WAYNE                          ROOF OFF BARN AT
                                          JACKSONBURG AND JONES ROADS

0853 PM    MILFORD                   OH   WIND DAMAGE
07/17/01   CLERMONT                       TREES AND POWERLINES DOWN.
                                          EIGHT STRUCTURES DAMAGED IN
                                          TOWN

0950 PM    SOUTHERN HALF OF COUNTY   OH   WIND DAMAGE
07/17/01   CLERMONT                       TREES DOWN

1000 PM    COUNTY WIDE               OH   WIND DAMAGE
07/17/01   BROWN                          TREES DOWN

1030 PM    COUNTYWIDE                OH   FLASH FLOODS
07/17/01   BROWN                          HIGH WATER ON ROADS.
                                          SEVERAL ROADS CLOSED

1030 PM    LAWSHE                    OH   FLASH FLOODS
07/17/01   ADAMS                          OHIO BRUSH CREEK OUT OF
                                          ITS BANKS

1118 PM    5 N HAMILTON              OH   FLASH FLOODS
07/17/01   BUTLER                         STREETS FLOODED

1112 PM    RICHMOND                  IN   FLASH FLOODS
07/17/01   WAYNE                          HIGH WATER IN HOMES

1115 PM    COUNTYWIDE                OH   FLASH FLOODS
07/17/01   PREBLE                         ROADS FLOODED

1145 PM    2 S MASON                 OH   FLASH FLOODS
07/17/01   WARREN                         HIGH WATER ON WESTERN ROW
                                          ROAD

1158 PM    SHARONVILLE               OH   FLASH FLOODS
07/17/01   HAMILTON                       FLOODED SHOP AND PARKING
                                          LOT

1200 AM    MIAMI TOWNSHIP            OH   FLASH FLOODS
07/18/01   CLERMONT                       STRUCTURAL DAMAGE TO
                                          SEVERAL BRIDGES. NUMEROUS
                                          ROADS CLOSED

1230 AM    RICHMOND                  IN   FLASH FLOODS
07/18/01   WAYNE                          ROADS CLOSED

1200 AM    MASON                     OH   FLASH FLOODS
07/18/01   WARREN                         FIFTY TRAILERS WERE
                                          EVACUATED AT THE SHADOW
                                          LAKE TRAILER PARK. SEVERAL
                                          PROPANE TANKS WERE ALSO
                                          FLOATING IN THE HIGH WATER

1215 AM    COUNTYWIDE                OH   WIND DAMAGE
07/18/01   BUTLER                         TREES DOWN

1220 AM    5 S BATAVIA               OH   WIND DAMAGE
07/18/01   CLERMONT                       TREES DOWN

1156 PM    NEWTOWN                   OH    MPH TSTM WIND GUST
07/17/01   HAMILTON                       60 MPH WIND GUST MEASURED

1220 AM    CINCINNATI                OH   WIND DAMAGE
07/18/01   HAMILTON                       LARGE LIMBS KNOCKED DOWN
                                          ON CARS AND ROADWAYS

1229 AM    3 E OXFORD                OH   FLASH FLOODS
07/18/01   BUTLER                         STREAM OUT OF ITS BANKS.
                                          INTERSECTION OF STATE
                                          ROUTES 73 AND 177 CLOSED

1230 AM    COUNTYWIDE                IN   FLASH FLOODS
07/18/01   UNION                          SIX ROADS CLOSED INCLUDING
                                          ONE BRIDGE SUBMERGED

0115 AM    FAIRFAX                   OH   FLASH FLOODS
07/18/01   HAMILTON                       *** 2 DEAD ***
                                          TWO PEOPLE DROWNED IN A
                                          FLOODED BASEMENT

0100 AM    SYMMES TOWNSHIP           OH   FLASH FLOODS
07/18/01   HAMILTON                       *** 1 DEAD ***
                                          VEHICLE WITH FOUR PEOPLE
                                          STRANDED IN HIGH WATER. ONE
                                          PERSON WAS SWEPT AWAY,
                                          OTHER THREE PEOPLE MADE IT
                                          SAFELY TO HIGHER GROUND

0100 AM    5 E HAMILTON              OH   FLASH FLOODS
07/18/01   BUTLER                         5.75 INCHES OF RAIN OVER
                                          FOUR HOUR PERIOD REOPRTED
                                          BY SPOTTER

0200 AM    CONNERSVILLE              IN   FLASH FLOODS
07/18/01   FAYETTE                        MANY STREETS IN TOWN
                                          IMPASSIBLE DUE TO HIGH
                                          WATER

0230 AM    LAWRENCEBURG              IN   FLASH FLOODS
07/18/01   DEARBORN                       PORTION OF US ROUTE 50
                                          CLOSED DUE TO HIGH WATER

0230 AM    BROOKVILLE                IN   FLASH FLOODS
07/18/01   FRANKLIN                       SEVERAL ROADS UNDER THREE
                                          TO FOUR FEET OF WATER

0237 AM    3 NE COLLEGE CORNER       OH   FLASH FLOODS
07/18/01   PREBLE                         TWENTY HOMES AND TRAILERS
                                          EVACUATED BETWEEN COLLEGE
                                          CORNER AND CAMDEN

0235 AM    FORT MITCHELL             KY   FLASH FLOODS
07/18/01   KENTON                         CARS UNDERWATER IN PARKING
                                          LOT OF HOTEL

0240 AM    4 SW FLORENCE             KY   FLASH FLOODS
07/18/01   BOONE                          BASEMENTS FLOODED IN
                                          SEVERAL HOMES

0300 AM    CALIFORNIA                KY   FLASH FLOODS
07/18/01   CAMPBELL                       CHURCH BASEMENT FLOODED IN
                                          TOWN

0300 AM    AUGUSTA                   KY   FLASH FLOODS
07/18/01   BRACKEN                        HIGH WATER ON ROADWAYS IN
                                          TOWN. BRACKEN CREEK OUT OF
                                          ITS BANKS ON
                                          AUGUSTA-MINERVA ROAD

0300 AM    COUNTYWIDE                OH   FLASH FLOODS
07/18/01   BROWN                          HIGH WATER ON SEVERAL
                                          ROADS. NUMEROUS ROADS
                                          CLOSED

0315 AM    4 S PEEBLES               OH   FLASH FLOODS
07/18/01   ADAMS                          UNOCCUPIED TRUCK SWEPT
                                          AWAY

MDR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Adams

When
July 18, 11:00 AM EST to 1:30 PM EST
Where
Adams forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

The Ohio Brush Creek overflowed at West Union, cresting at 15.9 feet at 1200 pm EST on the 18th. Flood stage is 15.0 feet. Lowlands along the creek were flooded, with some water on State Route 348, and along State Routes 32 and 41 outside of Peebles.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257105.